Colorado, 2018

Flash Flood in Colorado, July 5, 2018

July 5, 2018 · NWS PUB · 1 event in 1 county or zone

Thunderstorms developed over the Spring Burn Scar, with particularly heavy rainfall over the Indian, Oak, and Middle Creeks. A flash flood watch was issued, as well as a flash flood warning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms developed over the Spring Burn Scar, with particularly heavy rainfall over the Indian, Oak, and Middle Creeks. A flash flood watch was issued, as well as a flash flood warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 5, 2:06 PM MST, 56 minutes earlier.

Area forecast discussion, Jul 5, 2:06 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
306 PM MDT Thu Jul 5 2018

.SHORT TERM...(This evening through Friday)
Issued at 306 PM MDT Thu Jul 5 2018

...Locally heavy rainfall possible this afternoon and this evening
which will bring a risk for flash flooding on newer burn scars if a
strong thunderstorm moves over these areas...

The rain forecast is a mixed blessing for southeast Colorado. While
most areas will appreciate any precipitation that is received, it is
hard to know exactly how the burn scars on the current active fires
will react to even a brief period of intense rainfall. Past
experience with burn scars shows that with intense bursts of
rainfall, we can expect flash flooding and debris flows on the most
severely burned areas. Overall, the increased cloud cover, higher
relative humidities, lower temperatures, and light rain will aid
firefighting and fire suppression activities.

Latest runs of the HRRR are pinpointing the Rampart Range for
thunderstorm development late this afternoon and early this evening
with storms then spreading eastward across El Paso County. Have
added El Paso County to the Flash Flood Watch based on the model
guidance continuing to hit this area late this afternoon into the
evening hours. Additionally, some areas received decent rainfall out
of the spotty thunderstorms last night. Scattered convection also
possible across the southern Sangre de Cristo mountains as well as
portions of Pueblo, Fremont, and Custer Counties. HRRR continues the
precipitation through the early morning hours on the far southeast
plains.

On Friday, the upper level high builds over the four corners region
with a weak embedded disturbances moving through the flow. Expect
scattered thunderstorms to form over the mountains. Best chances for
precipitation appear to be over the southwest and far southeast
portions of the state, but even an isolated thunderstorm could pose
a threat to one of the burn scars.

Temperatures running near normal Friday, but expect dewpoints in the
low to mid 50s on the southeast surface winds. It may feel a bit
more humid to folks in southeast Colorado. Stark

.LONG TERM...(Friday night through Thursday)
Issued at 306 PM MDT Thu Jul 5 2018

Friday night-Sunday...No big changes in ongoing forecast as the
upper high centered over western Colorado Friday night is progged to
slowly lift north and east through the weekend. This will allow for
weak north to northeast flow aloft to develop across the region with
the best atmospheric moisture expected to be shunted west of the
area through the period. With some moisture in place, along with the
more north to northeast flow aloft, the best chances of afternoon
and evening storms will be over the higher terrain, especially along
and west of the ContDvd, through the weekend. With the weak steering
flow aloft, storms will still have the potential to produce heavy
rainfall and possible flash flooding, however, the coverage of these
storms will be less widespread. Temperatures are also progged to
warm back to above seasonal levels through the period, with highs in
the mid 80s to upper 90s expected across the lower elevations and
mainly in the 60s to lower 80s across the higher terrain.

Monday-Thursday...A broad elongated upper high continues to be
progged across the Central CONUS through the middle of next week,
with flow aloft across Colorado expected to become more east to
southeast, though remaining weak through the period. This should
allow for another slow increase in available moisture, as
subtropical moisture advects into the region from the Gulf of
Mexico. Pattern supports slowing increasing chances of diurnal
convection through the period, with best chances remaining over and
near the higher terrain. With the weak flow aloft, storms will be
slow moving, leading to possible localized heavy rain, and flash
flooding, especially if the storms form or move over the new/active
burn scars. Temperatures look to remain at or above seasonal norms
through the period, with daytime highs in the mid 80s to mid 90s
across the lower elevations and mainly 60s to lower 80s across the
higher terrain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 306 PM MDT Thu Jul 5 2018

Thunderstorms are possible at all three TAF sites into the evening
hours. Surface winds will remain from the east or southeast with
increasing cloud cover as convection continues to develop. Later
tonight, the thunderstorms will move over the far southeast plains
of Colorado with scattered mid clouds lingering over the TAF
locations. Scattered thunderstorms will develop over southern
Colorado again on Friday...mainly after 18Z. Stark

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ072>081-
083>085-087.

&&

SHORT TERM...STARK
LONG TERM...MW
AVIATION...STARK
Hazardous weather outlook, Jul 5, 10:45 AM MST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1145 AM MDT Thu Jul 5 2018

COZ058>089-093>099-061745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1145 AM MDT Thu Jul 5 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Moisture has increased over southern Colorado bringing the threat
for scattered to numerous showers and thunderstorms across the
mountains this afternoon, and across the plains through the evening.
Thunderstorms today will be slow moving, with locally heavy rain
being the primary storm threat.  This will pose a risk for flash
flooding on the more recent and active burn scars such as Spring,
Chateau, and Adobe, as well as Junkins and Hayden Pass. Those in and
near the burn scars today should remain alert to the weather and be
prepared to move to high ground should flash flooding occur.

One or two thunderstorms could become strong to marginally severe
across the southeast plains this afternoon and evening along and
east of I-25.  The main threat will be hail up to the size of
quarters and wind gusts to around 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered showers and thunderstorms are expected
Friday through Sunday across the area. Continued moisture across
the area will allow for locally heavy rainfall and flash flooding
may be possible if storms move over area burn scars. This threat
will continue through the weekend.

More widespread showers and thunderstorms are possible early next
week. Gulf moisture will work its way north across Colorado with
moist upslope flow across much of Colorado. Locally heavy rainfall
will be possible across the mountain areas, with continued burn
scar flash flooding possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across all of south central and
southeast Colorado.

50/50

In the hours before

Special weather statement, Jul 5, 10:17 AM MST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1117 AM MDT THU JUL 5 2018

COZ099-051800-
Springfield Vicinity/Baca County CO-
1117 AM MDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
NOON MDT...

At 1115 AM MDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or 19 miles south of The Saunders Elevator, moving
southwest at 25 mph.

Heavy rain, dime size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Stonington, Campo and open country of southeastern Baca County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10206 3700 10270 3706 10275 3732 10212
      3716 10204 3700 10204
TIME...MOT...LOC 1715Z 055DEG 22KT 3720 10214

mw

The radar

The Pueblo radar (KPUX), 137 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Huerfano

When
July 5, 3:02 PM MST to 4:02 PM MST
Where
Huerfano County, 5.16 mi SE of (Vtp)la Veta Pass to 5.04 mi SE of (Vtp)la Veta Pass
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.460, -105.100

Huerfano County EM indicated visual reports of flash flooding in the highlighted region. Heavy rain over the Indian, Oak, and Middle Creeks caused flash flooding over County Road 421 near Sulphur Springs, Colorado.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781904.